A good appetite is a sign of good health, but if your appetite has suddenly increased, in might be a sign of disease. An important distinguishing point is if you are gaining weight. An increase in your weight suggests that your increased appetite might be a response to boredom, stress, or depression. Certain drugs might also explain an increased appetite and weight gain. Steroids such as prednisone and dexamethasone, which are given for asthma, joint, and skin problems, can cause an increased appetite. Certain antidepressants cause an increased appetite and weight gain. Increased appetite is a side effect of tricyclic antidepressants; amitriptyline (Elavil), imipramine (Tofranil), and doxepin (Sinequan). Increased appetite also occurs with medications used for schizophrenia or bipolar disorder; olanzapine (Zyprexa) and clozapine (Clozaril). Some women experience appetite changes right before a period. This is especially true for women with pre-menstrual syndrome who can experience craving for carbohydrates and increased appetite around the time of menstruation. Even changes in your diet can affect your appetite. Eating a lot of carbohydrates and junk food increases insulin secretion from your pancreas to stabilize your body’s blood sugar and that can make you hungry.
If on the other hand your appetite is increased but you are losing weight, then diseases that affect your metabolism may be responsible. Elevated thyroid levels (Grave’s disease or hyperthyroidism) cause an increased appetite because thyroid hormone speeds up your metabolism. Diabetes can present with an increased appetite and weight loss. Increased exercise can cause your appetite to improve and depending on the calories burned from exercise and your intake, your weight may vary.
Don’t ignore an increased appetite. Keep a diary of the foods you are eating and note whether your behavior is affecting your appetite. Check your weight and see if you are gaining or losing. See your doctor about a change in appetite to make sure that you do not have a medical condition that needs to be treated.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
559 of 1008 found this helpful